As patients, we take prescription medication with the understanding that it will help us with our medical ailments. Unfortunately, medical prescription errors happen at an alarming rate in the United States. According to the U.S. Food and Drug Administration, medication errors harm approximately 1.5 million people every year. Below, we have listed three cases in which a patient became injured due to medical malpractice involving medication errors.
A Medication Error Caused the Death of an Air Force Veteran
In 2017, an air force veteran went to the Dorn VA Medical Center in South Carolina with vomiting and nausea symptoms. Medical professionals administered doses of pegfilgrastim, but instead, they should have administered filgrastim. After he spent 11 days at the hospital, he received multiple doses of the pegfilgrastim. At the end of the 11 days, the patient died after he developed a severe case of pulmonary toxicity that caused severe acute lung injury. His family received an $800,000 in a settlement with the federal government.
A Canadian Child Died After Receiving an Incorrect Prescription
A Canadian child died as a result of a medication error. The child had received a prescribed dose of tryptophan every night at bedtime in order to help him with a sleeping disorder. He had received the medication for 18 months. His parents filed a refill, and they gave him his usual prescribed dose, but his parents found him dead in his bed the next day.
His toxicology report stated that he had actually received a dose of baclofen over 20 times the maximum recommended dose for children. They found that the medication error happened at the pharmacy when one ingredient was switched for another ingredient inadvertently.
A Medication Error Led to a Reckless Homicide Charge
In December 2017, a serious medication error took place. As a result, the Tennessee nurse who administered the medication faced reckless homicide charges. The nurse had allegedly injected paralytic anesthetic vecuronium into a 75-year-old patient. The patient was supposed to be given Versed, which is a sedative. The nurse allegedly overlooked medication safeguards when she could not find the proper medication, Versed, in the automatic dispensing cabinet. Instead, she typed VE into the cabinet’s system and chose the first medication that came up, vecuronium. She gave the patient a deadly dose of a paralytic, causing his death.
Contact a Lawyer Regarding Your Medication Error
Medication errors can cause serious injuries and even death. Many medical malpractice lawsuits involve severe medication errors. If you or your loved one has suffered injuries because of medication errors, you need to hire an experienced lawyer. If your loved one died as a result of a medication error, you could be entitled to bring a wrongful death lawsuit. Contact our experienced lawyers at Pulvers Thompson as soon as possible to schedule your initial consultation.